Alert archive / Illinois / Flash Flood Warnings in 1996

Flash Flood Warning 19, NWS Lincoln, IL

June 13, 1996Knox County, Illinois

NWS Lincoln, IL issued this flash flood warning at Jun 13, 1996, 4:43 PM CDT for Knox County, Illinois. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 13, 1996, 4:43 PM CDT (21:43 UTC)
Expired
Jun 13, 1996, 5:30 PM CDT
In force
47 min
Issued by
NWS Lincoln, IL
Area
Whole counties

County Knox County, IL

The radar

The Quad Cities radar (KDVN), 82 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 9.7 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1996-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1517 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1996-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 63 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1517 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
1043 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
63 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 132147
FFWSPI
ILC095-140045-
 
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM AND FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
443 PM CDT THU JUN 13 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING UNTIL 530 PM CDT
AND A FLASH FLOOD WARNING EFFECTIVE UNTIL  745 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN WEST CENTRAL ILLINOIS
 
   ...SOUTHERN KNOX COUNTY
 
SEVERE THUNDERSTORMS CONTINUE TO MOVE ACROSS KNOX COUNTY AT 445 PM.
DOPPLER RADAR SHOWED STORMS MAINLY SOUTH OF I-74 FROM KNOXVILLE TO THE
PEORIA COUNTY BORDER. THESE STORMS ARE MOVING SOUTH AT 15 MPH.
 
THESE STORMS PRODUCED GOLFBALL-SIZE HAIL AT 435 PM AT THE SPOON RIVER
I-74 REST AREA IN SOUTHEAST KNOX COUNTY...AS WELL AS IN MAQUON.
TREES WERE ALSO DOWNED IN DAHINDA AROUND 430 PM.
 
FLOODING OF ROADS AND LOW-LYING AREAS IS TAKING PLACE IN SOUTHERN PARTS
OF KNOX COUNTY DUE TO THE SLOW MOVEMENT OF THE STORMS. FLOODING WILL
BECOME MORE WIDESPREAD AS THE HEAVY RAIN CONTINUES.
 
MOVE TO HIGHER GROUND IMMEDIATELY. FLOODING IS IMMINENT. DO NOT
TRY TO WALK OR DRIVE ACROSS RAPIDLY MOVING WATER...AS YOU MAY BE
SWEPT AWAY BY THE CURRENT.
$$
 
GEELHART
 
&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this flash flood warning went out at Jun 13, 2:07 PM CDT, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 13, 2:07 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
200 PM CDT THU JUN 13 1996

OUTFLOW BOUNDARY LEFT OVER FROM EARLIER CONVECTION AND WK S/WV MOVING
ACROSS NRN SECT OF IL ATTM HAS LEAD TO RAPID DVPMNT OF TRWS ACROSS NRN
PARTS OF CWA.  SFC DWPTS IN THE UPR 60S AND GOOD MOIST CONV ALONG THE
BOUND HAS AIDED IN DVPMNT.  GOOD MOIST ALONG THIS BOUND SHOULD KEEP
TRWS GOING THIS EVE.  NOT MUCH IN THE WAY OF DIRECTIONAL SHEAR SO MORE
OF A PULSE OR, MULTICELL TYPE STORM.  GOT TO GO FOR NOW...THINGS GETTING
INTERESTING.

PIA  61/88  +0
SPI  63/89  60
DEC  62/89  60
CMI  61/88  80
SEIL 62/90  30

KETCHAM

In the hours before

Special weather statement, Jun 13, 11:11 AM CDT, 5 hours 32 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-141100-

SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS
NATIONAL WEATHER SERVICE LINCOLN ILLINOIS
1100 AM CDT THU JUN 13 1996

SYNOPSIS:  A WEAK COLD FRONT WILL MOVE THROUGH ILLINOIS LATE THIS
AFTERNOON.  THE COLD FRONT WILL HELP TRIGGER SOME THUNDERSTORMS ACROSS
NORTHERN PORTIONS OF CENTRAL ILLINOIS.

THERE IS A SLIGHT RISK THAT SOME OF THESE STORMS MAY PRODUCE SEVERE
WEATHER...SO SPOTTER ACTIVATION LMAY BE REQUIRED IN THESE AREAS LATE
THIS AFTERNOON AND EVENING .

KETCHAM

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 2:23 PM CDTSevere Thunderstorm WarningILXMarshall, Woodford47 min
Jun 13, 2:26 PM CDTSevere Thunderstorm WarningILXStark49 min
Jun 13, 2:56 PM CDTSevere Thunderstorm WarningILXPeoria, Woodford64 min
Jun 13, 3:07 PM CDTSevere Thunderstorm WarningILXMarshall68 min
Jun 13, 3:12 PM CDTFlash Flood WarningILXMarshall3 hr
Jun 13, 3:21 PM CDTSevere Thunderstorm WarningILXKnox, Stark39 min
Jun 13, 3:38 PM CDTSevere Thunderstorm WarningILXPeoria37 min
Jun 13, 3:55 PM CDTSevere Thunderstorm WarningILXKnox65 min
Jun 13, 4:26 PM CDTSevere Thunderstorm WarningILXFulton64 min
Jun 13, 4:43 PM CDTSevere Thunderstorm WarningILXKnox47 min
Jun 13, 4:57 PM CDTTornado WarningILXFulton33 min
Jun 13, 5:28 PM CDTTornado WarningILXFulton32 min
Jun 13, 6:45 PM CDTSevere Thunderstorm WarningILXSchuyler45 min

Nearby

Flash Flood Warnings in Illinois, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.